Characterization of Ulrich bundles on Hirzebruch surfaces


In this work we characterize Ulrich bundles of any rank on polarized rational ruled surfaces over \({\mathbb {P}^1}\). We show that every Ulrich bundle admits a resolution in terms of line bundles. Conversely, given an injective map between suitable totally decomposed vector bundles, we show that its cokernel is Ulrich if it satisfies a vanishing in cohomology. As a consequence we obtain, once we fix a polarization, the existence of Ulrich bundles for any admissible rank and first Chern class. Moreover we show the existence of stable Ulrich bundles for certain pairs \(({\text {rk}}(E),c_1(E))\) and with respect to a family of polarizations. Finally we construct examples of indecomposable Ulrich bundles for several different polarizations and ranks.

This is a preview of subscription content, access via your institution.


  1. 1.

    Ancona, V., Ottaviani, G.: An introduction to the derived categories and the theorem of Beilinson. Atti Accad. Peloritana LXVII (1989)

  2. 2.

    Aprodu, M., Costa, L., Miró-Roig, R.M.: Ulrich bundles on ruled surfaces. J. Pure Appl. Algebra 222(1), 131–138 (2018)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Aprodu, M., Farkas, G., Ortega, A.: Minimal resolutions, Chow forms and Ulrich bundles on K3 surfaces. J. die reine angew. Math. 2017, 225–249 (2017)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Aprodu, M., Huh, S., Malaspina, F., Pons-Llopis, J.: Ulrich bundles on smooth projective varieties of minimal degree. Proc. Am. Math. Soc. 147, 5117–5129 (2019)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bănică, C.: Smooth reflexive sheaves. In: Proceedings of the Colloquium on Complex Analysis and the Sixth Romanian-Finnish Seminar, vol. 36, pp. 571–593 (1991)

  6. 6.

    Beauville, A.: An introduction to Ulrich bundles. arXiv:1610.02771 [math.AG] (2016)

  7. 7.

    Casanellas, M., Hartshorne, R., Geiss, F., Schreyer, F.O.: Stable Ulrich bundles. Int. J. Math. 23(08), 1250083 (2012)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Casnati, G.: Rank two stable Ulrich bundles on anticanonically embedded surfaces. Bull. Aust. Math. Soc. 95(1), 22–37 (2017)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Casnati, G.: Special Ulrich bundles on non-special surfaces with \(p_g=q=0\). Int. J. Math. 28(8), 1750061 (2017)

    Article  Google Scholar 

  10. 10.

    Casnati, G., Galluzzi, F.: Stability of rank 2 vector bundle on K3 surfaces. Math. Scand. 122(2), 239–256 (2018)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Coskun, E., Genç, O.: Ulrich bundles on Veronese surfaces. Proc. Am. Math. Soc. 145, 4687–4701 (2017)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Coskun, E., Kulkarni, R.S., Mustopa, Y.: On representations of clifford algebras of ternary cubic forms. Contemp. Math. 562, 91–99 (2011)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Coskun, E., Kulkarni, R.S., Mustopa, Y.: The geometry of Ulrich bundles on del Pezzo surfaces. J. Algebra 375, 280–301 (2013)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Coskun, I., Costa, L., Huizenga, J., Miró-Roig, R.M., Woolf, M.: Ulrich Schur bundles on flag varieties. J. Algebra 474, 49–96 (2017)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Coskun, I., Huizenga, J.: Brill-noether theorems and globally generated vector bundles on hirzebruch surfaces. Nagoya Math. J. (2018).

    Article  MATH  Google Scholar 

  16. 16.

    Costa, L., Miró-Roig, R.: Rationality of moduli spaces of vector bundles on rational surfaces. Nagoya Math. J. 165, 43–69 (2002)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Costa, L., Miró-Roig, R.M.: \({GL(V)}\)-invariant Ulrich bundles on Grassmannians. Math. Ann. 361(1), 443–457 (2015)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Eisenbud, D., Schreyer, F.O., Weyman, J.: Resultants and Chow forms via exterior syzigies. J. Am. Math. Soc. 16, 537–579 (2003)

    Article  Google Scholar 

  19. 19.

    Faenzi, D., Malaspina, F.: Surfaces of minimal degree of tame representation type and mutations of Cohen–Macaulay modules. Adv. Math. 310, 663–695 (2017)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Gorodentsev, A., Kuleshov, S.: Helix theory. Mosc. Math. J. 4(2), 377–440 (2004)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Hartshorne, R.: Algebraic Geometry. Graduate Text in Mathematics, vol. 52. Springer, New York (1977)

    Google Scholar 

  22. 22.

    Li, W.P., Qin, Z.: Rank-3 stable bundles on rational ruled surfaces. Math. Z. 222(2), 279–303 (1996)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Lin, Z.: Ulrich bundles on projective spaces. arXiv:1703.06424 [math.AG] (2017). Preprint

  24. 24.

    Miró-Roig, R.M.: The representation type of rational normal scrolls. Rend. Circ. Mat. Palermo 62, 153 (2013)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Okonek, C., Schneider, M., Spindler, H.: Vector Bundles on Complex Projective Spaces. Progress in Mathematics, vol. 3. Springer, New York (1980)

    Google Scholar 

  26. 26.

    Orlov, D.O.: Projective bundles, monoidal transformations and derived categories of coherent sheaves. Russ. Acad. Sci. Ivz. Math. 41(1), 133–141 (1993)

    MathSciNet  Google Scholar 

  27. 27.

    Walter, C.: Irreducibility of moduli spaces of vector bundles on birationally ruled surfaces. In: Algebraic Geometry (Catania, 1993/Barcelona, 1994), Lecture Notes in Pure and Applied in Mathematics, vol. 200, pp. 201–211 (1998)

Download references


The author wants to thank G. Casnati and F. Malaspina for the helpful discussions on the subject. The author also thanks the anonymous referees for the useful suggestions and remarks which have improved the whole exposition.

Author information



Corresponding author

Correspondence to Vincenzo Antonelli.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Antonelli, V. Characterization of Ulrich bundles on Hirzebruch surfaces. Rev Mat Complut 34, 43–74 (2021).

Download citation


  • Vector bundles
  • Ulrich bundles
  • Ruled surfaces
  • Beilinson-type spectral sequence

Mathematics Subject Classification

  • 14J60
  • 14F05
  • 14J26